Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 221, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 22, 1999, 5:08 PM CDT for Covington County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 1999, 5:08 PM CDT (22:08 UTC)
- Expired
- Aug 22, 1999, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:25 PM CDT | Thunderstorm Wind 50 | Opp, AL | High winds blew several large tree limbs across a road near the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
728 WUUS1 KMOB 222217 RRA SVRMOB ALC039-222245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 508 PM CDT SUN AUG 22 1999 ...CORRECTED FOR HEADER... THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN ALABAMA THIS INCLUDES THE CITIES OF...ANDALUSIA...OPP * UNTIL 545 PM CDT * AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF OPP...MOVING EAST AT 15 MPH. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:46 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 22, 2:46 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF FOR WX... NATIONAL WEATHER SERVICE MOBILE AL 130 PM CDT SUN AUG 22 1999 LOOKS LIKE ETA MODEL STILL BEST CHOICE BY FAR FROM INITIALIZATION. LIKE YESTERDAY...SURFACE STREAMLINES AND ISOBARS PRETTY CONGRUENT WITH LOCAL DATA AND DATA NEAR HURRICANE BRET. MUCH BETTER JOB TODAY WITH THE SURFACE TEMPERATURE AND DEWPOINT ANALYSIS AS WELL. MAIN CONCERN LOCALLY TODAY IS AN INCREASED...IE MODERATE...RISK OF WET MICROBURSTS IN MOSTLY COASTAL COUNTIES. USING SIL SOUNDING MODIFIED FOR 18Z...700-500 MB MID LAYER FAIRLY DRY AT A TAD LESS THAN 30 PERCENT. DAPE VALUES CAME OUT TO 570 J/KG RENDERING A MAX DOWNBURST OF 68 KT...IF IT OCCURS. SCOPE SHOWS SCATTERED CONVECTION NOW AND LIKELY TO BE MORE NUMEROUS OVER THE NEXT FEW HOURS AS A SHORT WAVE WHICH TRANSITED THROUGH AROUND 12Z ELONGATES AS FORECAST. LIKE YESTERDAY...COULD GET A ISOLATED...BRIEF BUT POTENTIALLY DAMAGING DOWNBURST STORM TODAY. SO LOOKING AT HIGHER LIKELIHOOD OF WARNINGS TODAY THAN YESTERDAY...CONTINUED INTO EARLY THIS EVENING AND THEN POSSIBLY AGAIN TOMORROW AFTERNOON. FOR MONDAY...THAT TROUGH STILL LINGERS OVER NRN ZONES AGAIN GIVING SUPPORT TO WDLY SCT AND SCT TSTMS OVER AREA. RUC SHOWS CAPE NEAR 3000 AT 1800Z. NEED TO TWEAK FAN POPS IN EARLY PERIODS FOR CONVECTION AND THINK 50 IS A TAD HIGH IN OUTLOOK THIS FAR SOUTH. MAY ANTICIPATE SOME TROPICAL PLUME EFFECTS FROM LANDFALL OF BRET... BUT MOST OF THE HI POPS APPEAR TO COME FROM A TRANSITING S/W. MEDIA INTERESTS ARE URGED TO KEEP UP WITH LATEST GUIDANCE ON BRET. OVER THE COASTAL WATERS...LITTLE CHANGE. LIGHT-MODERATE SLY FLOW WITH WIDELY SCT TSTMS. COORD WITH NEW...TLH...JAN...BHM. FCSTID 77 PRELIM NUMBERS... MOB BT 075/094 074/091 071 77332 PNS BT 074/093 075/091 074 77332 DTS BT 074/093 075/091 074 77232 GZH BT 071/094 071/091 073 77323 61A BT 071/094 071/091 073 77323 2RO BT 068/094 070/092 072 77223 MOB MOBILE REGIONAL AL PNS PENSACOLA REGIONAL FL DTS DESTIN FL GZH EVERGREEN AL 61A CAMDEN AL (WILCOX COUNTY) 2RO WAYNESBORO MS (WAYNE COUNTY)
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:59 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.